Risky tan jab warnings 'ignored'
The jab boosts levels of the body's natural pigment
Repeated warnings about so-called tan jabs appear to be going unheeded in the UK, experts believe.
Health experts have warned that using melanotan I and II could damage the immune and cardiovascular systems as well as triggering other problems.
But Liverpool John Moores University's Michael Evans-Brown said it seemed the problem was worsening, not improving.
His team has received reports from needle exchange programmes of people continuing to use the illegal jabs.
Melanotan is a synthetic hormone which stimulates the body's production of melanin, the substance which gives the skin its colour.
We would say to consumers do not be fooled into thinking that melanotan offers a shortcut to a safer and more even tan
Joyce Robins, of Patient Concern
Use of the drugs have been linked to problems such as vomiting, high blood pressure and facial flushing.
Last year a BBC investigation reported that experts were becoming concerned about websites and even tanning shops selling the unlicensed treatment.
And since then the Medicines and Healthcare Products Regulatory Agency (MHRA), the UK's drugs regulator, has been running a campaign to persuade retailers to halt sales.
The drugs are not currently licensed for any kind of treatment so anybody selling them is breaking the law.
But despite the repeated warnings, Mr Evans-Brown, an expert in performance-enhancing drugs, said he was getting more and more reports about its use.
In an article on the British Medical Journal website, he said more than 30 needle and syringe exchange teams had contacted him recently about use of the injections.
He also highlighted sites on the internet where users wrote about regularly using the drugs.
He said: "It is a problem that seems to be getting worse if anything. We do not have any concrete figures on this, but more and more people seem to be reporting that it is a problem.
"Needle exchange teams have contacted us asking for advice. They say they have never come across it before.
"Users have to be made aware that they are risking their health for a tan."
And he added some users were at risk of infection by re-using and sharing injecting equipment.
The MHRA said it was concerned about the use of melanotan and had been speaking to retailers in recent months to tell them to stop selling it.
Spokesman David Carter said: "We would say to consumers do not be fooled into thinking that melanotan offers a shortcut to a safer and more even tan.
"The safety of these products is unknown and they are unlicensed in the UK.
"The side effects could be extremely serious. If you have used either of these products do not use them again and if you have any concerns you should seek advice from your doctor."